Secondary Logo

Journal Logo

Serious, multi-organ hypersensitivity to lopinavir alone, involving cutaneous-mucous rash, and myeloid, liver, and kidney function

Manfredi, Roberto; Sabbatani, Sergio

doi: 10.1097/QAD.0b013e328010f212
Correspondence
Free
SDC

Department of Clinical and Experimental Medicine, Division of Infectious Diseases, ‘Alma Mater Studiorum’ University of Bologna, S. Orsola-Malpighi Hospital, Bologna, Italy

Received 29 July, 2006

Revised 11 August, 2006

Accepted 15 September, 2006

Protease inhibitor (PI)-related toxicity appears to be mainly related to long-term side effects [1–3]. A case report of a serious, rapid-onset reaction to lopinavir occurred in an antiretroviral-experienced patient, underlining the importance of also considering PI-associated short-term multi-organ toxicity.

A 38-year-old woman had been taking HAART for 7 years as a result of a severe immunodeficiency at presentation (CD4 cell count 102 cells/μl). Inadequate HAART adherence, limited immune recovery, the development of genotypic resistance, and some adverse events had prompted 11 changes in HAART up to the summer of 2006. When considering previous PI, non-boosted indinavir was interrupted because of kidney colic, full-dose ritonavir was suspended because of poor compliance, combined indinavir–ritonavir were withdrawn as a result of genotypic resistance, as well as a subsequent course of nelfinavir. Ten weeks ago our patient developed oesophageal candidiasis. HAART was spontaneously interrupted before hospitalization, when her CD4 cell count was 58 cells/μl. Three weeks after curing the candidiasis with fluconazole, and after excluding other HIV-related and unrelated illnesses, HAART was re-started based on genotyping, with lamivudine–stavudine–lopinavir/ritonavir. All the remaining therapies (fluconazole–atovaquone) remained unchanged, and no abnormalities of liver–kidney function and myelopoiesis were present. Five days after the introduction of this last HAART combination, a sudden and severe cutaneous–mucous hypersensitivity reaction occurred, characterized by a diffuse, maculopapular-orticarioid rash accompanied by intense itching hyperpyrexia, and a severe enanthema including painful mucosal ulcerations of the oropharynx (Stevens–Johnson syndrome). One day after hepatotoxicity appeared, tests revealed a threefold increase in serum transaminases, moderately increased bilirubin, gamma-glutamyl transferase, alkaline phosphatase, and lactic dehydrogenase, with a severe cholinesterase deficiency (1.5 ku/l; normal range for women 4.3–11.2 ku/l), and reduced serum albumin (2.2 g/dl), leading to diffuse oedema. A sudden leukocyte count drop was observed (1810 cells/μl), and also anaemia (haemoglobin 8.1 g/dl), and thrombocytopenia (platelets 61 000/μl) became apparent. In the next 2 days, despite HAART withdrawal and corticosteroid antihistamine treatment, kidney function abnormalities occurred, including oliguria, increased creatinine (1.47 mg/dl), and generalized serum electrolyte imbalances (serum potassium 2.5 mEq/l, magnesium 1.2 mg/dl, calcium 7.4 mg/dl), accompanied by a tubular dysfunction characterized by low urine concentrations. During the subsequent week of intensive care, including fluid-electrolyte management, steroid-albumin administration, and erythrocyte transfusion, the skin rash evolved into a desquamative phase with extensive epidermal detachment, whereas a normalization of all liver–kidney–myelopoietic parameters became almost complete 16 days after HAART interruption, and did not show relapses during the subsequent follow-up; after that an atazanavir/ritonavir-based HAART regimen was administered.

In our case report, the clinical history allows previous hypersensitivity to co-administered fluconazole–atovaquone to be excluded, whereas lamivudine and stavudine had been previously administered for a very long time (48–36 months). The re-introduction of HAART was also delayed for 3 weeks after fluconazole therapy because of oesophageal candidiasis, in order to avoid an immunoreconstitution syndrome. The lopinavir/ritonavir combination is a very effective and safe PI choice [3]. Among the available PI we can narrow our attention to lopinavir only, because indinavir, nelfinavir, atazanavir, and both full-dose and booster ritonavir never caused similar adverse events. Very poor toxicology information is available regarding lopinavir alone, whereas we were able to exclude responsibility for the co-formulated ritonavir booster. A severe Stevens–Johnson-like hypersensitivity reaction has been reported in less than 1% of HIV-infected patients treated with NNRTI [4,5], and in single anecdotal subjects receiving abacavir, other nucleoside analogues, and indinavir, fosamprenavir, atazanavir, and lopinavir/ritonavir, also [1], although no details were reported regarding concomitant medications, clinical evolution outcomes and eventual rechallenges [1,3]. A maculopapular rash was described in two patients 7–10 days after lopinavir/ritonavir initiation [6], with an improvement on withdrawal and a relapse upon rechallenge [6]. A report of an ‘acute generalized exanthematous pustolosis’ regarded postexposure prophylaxis including lopinavir/ritonavir [7]. Bone marrow suppression was not linked with any PI or lopinavir [1,3], but the multi-organ failure of our patient probably prompted this unexpected myelotoxicity. A mild-to-moderate PI-associated hepatotoxicity is a quite common, but self-limiting phenomenon, potentially exacerbated by concurrent medications or hepatic disorders [1–3], but our patient suffered from a severe decrease in hepatic function. Nephrotoxicity has never occurred in lopinavir-treated patients [2,3,8,9], but in our case it could be part of a multi-organ involvement. The incidence of grade 3–4 serum transaminase elevation among PI-naive patients was estimated at 9% for lopinavir/ritonavir (the lowest in the class) [2]. A low-level hepatotoxicity is mentioned on the lopinavir/ritonavir labelling, whereas no reference to skin hypersensitivity, myelotocity, or kidney failure is reported (Kaletra product labelling, last available update. Abbott, Italy, January 2005).

To conclude, our report of a combined, severe skin–mucous hypersensitivity reaction (Stevens–Johnson syndrome-like), associated with a transient but serious hepatic–kidney failure and myelotoxicity, represents a unique occurrence, and it should be a warning also to be cautious with short-term, infrequent and unexpected adverse events that can occur shortly after the introduction of a novel PI, such as lopinavir in our case.

Back to Top | Article Outline

References

1. Department of Health and Human Services. Panel on Antiretroviral Guidelines for Adults and Adolescents – A Working Group of the Office of AIDS Research Advisory Council (OARAC). Guidelines for the use of antiretroviral agents in HIV-1 infected adults and adolescents. Available at: http://AIDSinfo.nih.gov:1-112. Accessed: September 2006.
2. Sulkowski MS, Metha SH, Chaisson RE, Thomas DL, Moore RD. Hepatotoxicity associated with protease inhibitor-based antiretroviral regimens with or without concurrent ritonavir. AIDS 2004; 18:2277–2284.
3. Vogel M, Rocksroh JK. Safety of lopinavir/ritonavir for the treatment of HIV-infection. Expert Opin Drug Safety 2005; 4:403–420.
4. Liechty CA, Solberg P, Mwima G, Were W, Weidle PJ, Mermin J. Nevirapine-induced Stevens–Johnson syndrome in a mother and son. AIDS 2005; 19:993–994.
5. Colebunders R, Vanwolleghem T, Meurrens P, Moerman F. Efavirenz-associated Stevens–Johnson syndrome. Infection 2004; 32:306–307.
6. Calista D. Maculo-papular rash induced by lopinavir/ritonavir. Eur J Dermatol 2005; 15:97–98.
7. Ghosn J, Duvivier C, Tubiana R, Katlama C, Caumes E. Acute generalized exanthematous pustolosis induced by HIV postexposure prophylaxis with lopinavir/ritonavir. Clin Infect Dis 2005; 41:1360–1361.
8. Cho ME, Kopp JB. HIV and the kidney: a status report after 20 years. Curr HIV/AIDS Rep 2004; 1:109–115.
9. Szeto CC, Chow KM. Nephrotoxicity related to new therapeutic compounds. Renal Fail 2005; 27:329–333.
© 2006 Lippincott Williams & Wilkins, Inc.